Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

How to Manage the Most Common Side Effects of Your First HIV Antiretroviral Regimen

Tips From an Activist and a Physician

August 17, 2011

 < Prev  |  1  |  2  |  3  |  4  |  Next > 

Diarrhea

What to Know: Many HIV medications can cause it, but protease inhibitors -- especially Norvir (ritonavir) -- are particularly associated with diarrhea.

toilet

Of course, like many of the side effects we discuss in this article, diarrhea can have multiple causes. These include infections, lactose intolerance, digestive issues (such as your body not absorbing fat properly, or "malabsorption"), diet issues (such as ingesting too much sugar or caffeine) and stress.

While some degree of softer stools might be an acceptable side effect, any drug-induced diarrhea that causes a significant impact in your daily activities (when/how you eat, work or play) should prompt a discussion with your health care provider.

Tips to Try on Your Own:

  • Over-the-counter drugs like Immodium, Kaopectate and Pepto-Bismol can work for diarrhea by slowing down the activity of your gut. However, if your diet or the way you schedule your meals is contributing to your diarrhea, it's best to address those problems rather than just treat the symptoms with more drugs.
  • Drink lots of good liquids (i.e., those that are not loaded with sweeteners or caffeine) and eat plenty of healthy food to replace what's lost through diarrhea. It's easy to forget just how many nutrients are passing through your body; diarrhea can make you more prone to problems like dehydration if you don't pay attention.
  • Avoid milk-based products (including whey protein supplements) if you suspect that you may have lactose intolerance.
  • Avoid spicy foods.
  • Glutamine supplements and probiotics can be helpful, especially when used in combination. Take 1 rounded tablespoon of glutamine 3 to 5 times per day (ideally in powdered form, which you can mix with water), for a total daily dose of 30 to 40 grams. Even after your diarrhea is eliminated, consider long-term use of at least 5 to 10 grams daily.
  • Fiber supplements, such as Citrucel or Benefiber, can help, but be careful not to take them around the same time as your medications, since soluble fiber can affect how HIV medications are absorbed into your bloodstream.
  • Metamucil wafers can help: Try taking two 3 oz. wafers before bedtime.
  • Taking pancreatic enzymes (taken in a formula that also contains lipase) with meals can greatly reduce drug-induced gas and bloating and will sometimes also help reduce diarrhea.
  • Calcium carbonate (TUMS): Try 500 to 1,000 mg of calcium carbonate in the middle of meals two to three times per day, but don't go over 2,500 mg total per day.

Tips to Discuss With Your Health Care Provider:

  • In cases of severe diarrhea, a complete medical evaluation is in order.
  • If your health care provider feels it will be helpful, a prescription anti-diarrheal medications such as Lomotil can help control the problem.
  • Diarrhea can sometimes be caused by invading microbes or illnesses. If your health care provider diagnoses you with such an illness, she or he might prescribe you a medication such as metronidazole or rifaximin to treat it.
  • Ultimately, if your diarrhea doesn't go away or is severely impacting the way you live your life, and if it looks like your HIV medications are the cause, you and your doctor should discuss switching to another drug or regimen.


Fatigue (Feeling Tired, Even When You're Not Sleepy)

fatigue

What to Know: Fatigue can be caused by many factors, including HIV medications. It's not too uncommon to have fatigue in the initial days of treatment, but mild to moderate symptoms often improve over time.

  • The tricky thing about fatigue is that it can have so many different possible causes. Some of them are tied to HIV medication side effects or other medications you're taking, while others may be related to physical or emotional problems you're going through.

Tips to Try on Your Own:

  • We mentioned earlier that Sustiva (which is found in Atripla) can cause sleep disturbances. Those problems can lead to daytime fatigue and lack of mental focus. If this is the case for you, try to follow the recommendations we provided previously to address sleep problems.

Tips to Discuss With Your Health Care Provider:

  • Over-the-counter supplements: Many supplements are billed as energy boosters, but not all can follow through on their promises, so approach them with caution. Among the authors of this article, Nelson is a fan of SAMe (SAM-e, S-adenosyl-methionine, or S-adenosyl-L-methionine), a naturally occurring compound that is found in every cell in the body and may offset some of the fatigue you feel, although it hasn't been tested in large clinical trials. Also talk to your doctor before taking it, since there is a risk for drug-drug interactions, including interactions with many standard antidepressants.
  • Prescription stimulants: Some physicians may prescribe drugs like armodafinil (Nuvigil), methylphenidate (Ritalin, Ritalin SR, Methylin, Methylin ER) or Adderall when other steps fail. However, there is some concerning data on the use of stimulants and increased cardiovascular risks, so it is important to talk to your doctor about this. If you and your doctor decide that stimulants are a reasonable option, you will need to review the many potential drug interactions, physical health and mental health complications that can occur.
  • If your fatigue is severe (meaning it's having a major impact on your daily life) or doesn't go away a few weeks after you've started treatment, it's important for you and your doctor to make sure that you've ruled out other possible medical causes. There are many causes (each of which has its own potential treatments), including:
    • adrenal gland problems
    • anemia
    • depression
    • heart disease
    • kidney disease
    • liver disease
    • low testosterone levels
    • poor nutrition
    • sleep disorders (including sleep apnea and restless leg syndrome)
    • thyroid disease
  • If after a careful evaluation, the only apparent cause or persistent fatigue is HIV medications, then you and your doctor can consider a switch to an alternative regimen.
 < Prev  |  1  |  2  |  3  |  4  |  Next > 


This article was provided by TheBody.com.
 
See Also
Is Your HIV Treatment Working? Warning Signs and False Alarms
Side Effect Chart: An Abbreviated, At-a-Glance Guide to HIV Drug Side Effects
More on HIV Medication Side Effects
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 
Advertisement